Alert archive / California / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Jul 7, 2025, 6:16 PM PDT for Siskiyou County, California. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2025, 6:16 PM PDT (01:16 UTC)
- Expired
- Jul 7, 2025, 6:45 PM PDT
- In force
- 29 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 51 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 00:00Z, 1.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 244 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 3692 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
924
WUUS56 KMFR 080116
SVRMFR
CAC093-080145-
/O.NEW.KMFR.SV.W.0039.250708T0116Z-250708T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
616 PM PDT Mon Jul 7 2025
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
North central Siskiyou County in northern California...
* Until 645 PM PDT.
* At 615 PM PDT, a severe thunderstorm was located 7 miles northwest
of Highway 97 Grass Lake And Mount Hebron, or 17 miles east of
Yreka, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Siskiyou County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4174 12211 4160 12225 4176 12253 4197 12236
TIME...MOT...LOC 0115Z 119DEG 14KT 4172 12229
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
FIRMIN1 follow-up statement
120 WWUS56 KMFR 080137 SVSMFR Severe Weather Statement National Weather Service Medford OR 637 PM PDT Mon Jul 7 2025 CAC093-080146- /O.EXP.KMFR.SV.W.0039.000000T0000Z-250708T0145Z/ Siskiyou CA- 637 PM PDT Mon Jul 7 2025 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SISKIYOU COUNTY WILL EXPIRE AT 645 PM PDT... The storm which prompted the warning has weakened below severe limits, and no longer poses an immediate threat to life or property. Therefore, the warning will be allowed to expire. However gusty winds and heavy rain are still possible with this thunderstorm. LAT...LON 4174 12211 4160 12225 4176 12253 4197 12236 TIME...MOT...LOC 0136Z 119DEG 14KT 4176 12238 $$ FIRMIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 4:33 PM PDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 7, 4:33 PM PDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Medford OR
433 PM PDT Mon Jul 7 2025
...Updated AVIATION discussion for 00Z TAFs...
.DISCUSSION...Temperatures will be warm this afternoon with
temperatures already in the 90s in west side valleys. More locations
in west side valleys will reach the triple digits this afternoon.
This afternoon's thunderstorm chances were expanded last night and
now include more portions of Douglas, Josephine and Jackson
counties. Sunnier skies are still present west of the Cascades with
cumulus building east, especially in Modoc County. The
shower/thunderstorm chances will come later this afternoon and into
the evening, mainly between 4-9 PM. Cloud-to-ground lightning, gusty
winds nearing 50 mph and small hail will be possible.
Also wanted to note some models are indicating a few returns at the
coast tonight that track north. There is a less than 10% chance of
thunder for areas near the coast and slightly inland (into western
Josephine and western Douglas counties), but wanted to bring this
possible outcome to light.
Tomorrow morning will be warmer with more west side locations seeing
lows in the 60s. Tomorrow afternoon will not be as warm as today. An
upper low near San Francisco will be moving towards Southern Oregon
later tomorrow into Wednesday, and this will bring breezier
conditions in the afternoons. Another thunderstorm chance comes
tomorrow afternoon. This will be focused on northern Klamath and
Lake counties at a 25-35% chance while a line of 15-25% chances
extends to the southwest into Siskiyou County.
The last thunderstorm chance of this string comes Wednesday and
is concentrated in central Lake County and eastern Klamath County.
Forecast CAPE values in this region will be near 250-350 J/kg.
Surrounding areas have CAPE up to 200 J/kg, so will look at this
as the CAMs come in to see if the coverage needs to be extended.
In the long term ridging will start to build into the weekend, and
this will bring a return of heat the area. There is currently a 40-
60% probability to see 100 degrees in Medford from Friday through
early next week. For now, dry conditions are forecast during that
time frame. -Hermansen
&&
.AVIATION...08/00Z TAFs...Cumulus clouds are developing over the
southeast portion of the coverage area. As of this discussion,
lightning has been limited to the Siskiyou/Modoc border. Slight
thunderstorm chances (10-15%) are present over Siskiyou, Jackson,
and Klamath counties as well as western Modoc and Lake Counties.
Activity is generally expected to be isolated and dry. Lightning
strikes and gusty, erratic winds may be present near developed
cells. Thunderstorms could return to western Siskiyou and east side
areas on Tuesday afternoon and evening.
Marine stratus has developed along the Oregon coast but has not yet
settled over North Bend or Brookings. This layer is expected to
affect those terminals this evening, bringing IFR or LIFR ceilings
and visibilities. While visibilities look to clear late Tuesday
morning, low ceilings could stay in place through the TAF period.
Other inland areas are expected to remain at VFR levels through the
TAF period, with normal diurnal winds. -TAD
&&
.MARINE...Updated 845 AM PDT Monday, July 7, 2025...A thermal
trough pattern will maintain hazardous seas south of Port Orford
this morning, with small craft conditions elsewhere. Conditions
begin to improve this afternoon as the thermal trough weakens and
north winds ease, but seas will remain steep to very steep through
this evening and steep through tonight. Conditions further
improve for all areas Tuesday and Wednesday, then the thermal
trough returns for the latter half of the week. -DW/Hermansen
&&
.FIRE WEATHER...Updated 200 PM PDT Monday, July 7, 2025...Upper
ridging over the area this afternoon is bringing hot weather
over the interior with some triple digit readings expected in the
west side valleys and temperatures in the 90s for most locations
east of the Cascades. This is resulting in low RH values over the
East Side with some already in the 10-15% range. For late this
afternoon/evening, with low pressure off the NorCal coast, expect
cumulus to build over the higher terrain, first across NorCal and up
along Winter Rim, but then over the Siskiyous and the Cascades.
Since we're still under the influence of the upper ridge, forcing
for thunderstorm development and moisture is fairly weak. Even so,
model guidance is showing isolated thunderstorms popping up this
afternoon and evening with storm motions generally off toward the
NW. Model PWs with this potential convection continue to be shown
around 0.50-0.75" (esp southern and eastern areas, where values
could be below 0.50"). So, any high-based convection (10-12k ft or
so) that does develop might not produce any rainfall. For this
reason, we've indicated "dry" thunderstorms in the official
forecast. Mid-level steering flow appears strong enough (~15-20 kt)
that should cells get going across the southern Cascades/Siskiyou
Mtns, they may be able to drift off the terrain and over portions of
the Rogue and/or Illinois valleys or even into eastern Douglas
County (probably S&E of Roseburg) this evening. Gusty outflow winds
are possible in the stronger cells. Elevated instability
persists tonight across portions of NW Cal and even SW Oregon.
While probabilities are low (generally less than 15%), we have
seen in the past, nocturnal activity that migrates toward or even
off the coast in these situations. Would not be be surprised
if a stray thunderstorm develops in those areas tonight.
Isolated to widely scattered thunderstorms (15 to 35%) continue
Tuesday afternoon/evening as the low edges closer to the coast.
East Side areas north of the Sprague River Valley and NW of Abert
Rim (northern sections of FWZs 624/625) have the highest
probabilities of thunderstorms (25-35%), so we have upgraded the
Fire Weather Watch to a Red Flag Warning (2-11 pm PDT) there, but
isolated activity could extend back to the SW across the Cascades to
northern and western Siskiyou County. Models show the convection
beginning in our area, then lifting north into Deschutes County, so
there are some uncertainties in quantity of lightning prior to the
storms exiting to the north.
By Wednesday, an upstream "kicker" trough will cause the low off the
Cal coast to move onshore. This will maintain a slight chance to
chance of thunderstorms across SE portions of the forecast area,
but especially from Modoc County northeastward into southern Lake
County. We have added a Fire Weather Watch to the SE portion of FWZ
624 and southern part of FWZ 625 (2-8 pm PDT) for abundant
lightning on dry fuels. The trough axis pushes east of the area
fairly quickly Wednesday evening, so felt confident enough that
convection would be ending earlier in the evening.
Following the trough passage, drier westerly flow aloft moves in
Wednesday night and the thunder risk ends. Expect slight cooling
Wed/Thu over inland areas, but northeast winds provide warmer
weather to the south coast. A return of hotter weather is expected
Friday into the weekend with fairly typical late-day summertime
breezes, but also dry afternoon humidity and poor to moderate RH
recovery at night. -Spilde
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM to 11 PM PDT Tuesday for ORZ624-625.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ624-625.
CA...None.
PACIFIC COASTAL WATERS...Small Craft Advisory until 2 AM PDT Tuesday
for PZZ350-356-370-376.
Hazardous Seas Warning until 8 PM PDT this evening for PZZ356-
376.
&&In the hours before
Special weather statement, Jul 7, 5:52 PM PDT, 24 minutes before
Special Weather Statement
National Weather Service Medford OR
552 PM PDT Mon Jul 7 2025
CAZ081-083-084-080115-
North Central and Southeast Siskiyou County CA-
Central Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
552 PM PDT Mon Jul 7 2025
...A strong thunderstorm will impact portions of north central
Siskiyou County through 615 PM PDT...
At 551 PM PDT, Doppler radar was tracking a strong thunderstorm near
Highway 97 Grass Lake And Mount Hebron, or 21 miles east of Yreka,
moving northwest at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Highway 97 Grass Lake And Mount Hebron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4172 12206 4155 12216 4172 12249 4191 12233
TIME...MOT...LOC 0051Z 117DEG 22KT 4169 12222
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
FIRMINThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:52 PM PDT | Special Weather Statement | MFR | Siskiyou | 23 min |
| Jul 7, 7:23 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 37 min |
| Jul 7, 8:13 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 32 min |
Nearby
Severe Thunderstorm Warnings in California, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.